MAUDE Adverse Event Report: ETHICON INC. STRATAFIX; SUTURE, ABSORBABLE, SYNTHETIC, POLYGLYCOLIC ACID

ETHICON INC. STRATAFIX; SUTURE, ABSORBABLE, SYNTHETIC, POLYGLYCOLIC ACID
Catalog Number SXMP1B108
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/10/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Product complaint#: (b)(4).H6.Component code: g07002 - device not returned.H 6.Investigation findings: c22 ¿ photo investigation.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Additional information was requested, and the following was obtained: patient was informed of incident.Tip of needle was identified in imaging post op.No further action was taken.No more additional information available the following information was requested, but unavailable: was surgery delayed due to the reported event? unknown, was procedure successfully completed? unknown, were fragments generated? unknown, if yes, were they removed easily without additional intervention? unknown, was other medical intervention (e.G.X-rays, additional procedures, prescriptions, otc, revision) required: unknown, is the patient part of a clinical study? unknown, attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.Did the needle piece fall into the patient? if yes, was the needle piece(s) retrieved during the same procedure? were x-rays taken to locate the needle piece(s)? what measures were taken to retrieve the broken piece? if not retrieved, in what tissue structure the broken needle was retained? is there any plan in place to remove the needle piece in the future? were there any patient consequences? photo investigation summary: this is an analysis for a photo submitted to ethicon for evaluation.During the visual analysis, the following was observed: the photos show an open box labeled as sxmp1b108.In a second image, two needles are shown held with surgical clamps, one of which has no tip.Based on the photo review, the event reported is confirmed, however no conclusion or root cause could be determined.Hands on device analysis may provide the additional evidence necessary to confirm the root cause of the reported event.Because the device was not returned our evaluation is limited.We value the opportunity to fully analyze the device upon its return.As part of ethicon quality process all devices are manufactured, inspected, and released to approved specifications.We value your assistance in providing us an opportunity to evaluate the reported event as all information reported to our company is critical to our continuous improvement efforts.Additional complaint information monitoring for potential safety signals will be conducted through complaint trending as part of post market surveillance.A manufacturing record evaluation was performed for the finished device batch number, and no non-conformance's were identified.This report is being submitted pursuant to the provisions of 21 cfr part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
It was reported that a patient underwent a total knee arthroplasty (tka) procedure on (b)(6) 2025 and barbed suture was used.Tip of the barbed suture broke off during surgeon¿s closure of skin.No adverse patient consequences were reported.Additional information was requested.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon inc, or its employees that the report constitutes an admission that the product, ethicon inc, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Additional information: h6.Additional information received: tip of suture needle broke off while surgeon was suturing the skin layer of the right knee.Exact location of tip unknown.Suture: ethicon stratafix, spiral 3-0 monocryl plus, ref: (b)(4), lot # 1051b4 exp: 2026-10-31, surgeon declined x-ray.

Brand Name
STRATAFIX
Common Device Name
SUTURE, ABSORBABLE, SYNTHETIC, POLYGLYCOLIC ACID
Manufacturer (Section D)
ETHICON INC.
1000 route 202
raritan NJ 08869
Manufacturer (Section G)
ETHICON INC.-SAN LORENZO PR
road 183, km 8.3
san lorenzo PR 00754
Manufacturer Contact
orla o'mahony
1000 route 202
raritan, NJ 08869
3035526892
MDR Report Key22416989
Report Number2210968-2025-07911
Device Sequence Number20577798
Product Code GAM
UDI-Device Identifier10705031236646
UDI-Public(01)10705031236646(17)261031(10)1051B4
Combination Product (Y/N)Y
Initial Reporter CountryCA
PMA/510(K) Number
N12159
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/17/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberSXMP1B108
Device Lot Number1051B4
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/11/2025
Supplement Date Received by Manufacturer04/01/2026
Initial Report FDA Received Date07/07/2025
Supplement Report FDA Received Date04/17/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured11/27/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown